logoThe People's Perspective on Medicine

How Risky Is Ritalin for Kids’ Hearts?

How Risky Is Ritalin for Kids’ Hearts?
Child school homework

Parents often worry about the possible side effects of drugs prescribed for attention deficit/hyperactivity disorder (ADHD). Often they are reassured that there are no serious problems, but a new study of Korean youngsters conducted by scientists at the University of South Australia found a link between methylphenidate (Concerta, Daytrana, Metadate, Ritalin) and heart rhythm changes.

How Did They Study Ritalin & Kids’ Hearts?

The South Korea National Health Insurance Database had information on more than 100,000 children up to age 17. Their records between 2008 and 2011 were scrutinized to detect possible adverse events. The team noted more than 1,000 cardiac events among children taking methylphenidate. Arrhythmias were the most common of these.

According to Senior Research Professor Libby Roughead of the Sansom Institute for Health Research,

“What we showed was that there is an increased risk of arrhythmia…and this is more pronounced in children who have existing cardiovascular disease or are on some other medicines that can also affect the heart…What parents should know is that they should monitor simple things like blood pressure and heart rate after taking the medicine and before. If they start to feel nervous they should talk to their doctor.”

Overall, the absolute risk is low. Even with a 60 percent relative risk increase, problems with kids’ hearts are quite rare. The arrhythmias were more likely among children beginning to take methylphenidate, in the first three days of treatment.

Who Takes Ritalin?

There are more than 6 million children in the U.S. who have been diagnosed with ADHD. Not all of them take medication, and of those that do, not all take Ritalin or similar drugs. This research suggests, however, that parents of children with existing heart problems as well as ADHD might wish to search for a different way of treating them.

Because the study is observational rather than experimental, Professor Roughead warns that parents should not rush to change their children’s medications.

“What I think the study underlines is the need to consider the severity of ADHD symptoms and the option of non-stimulant treatments for children with high cardiovascular risk.”

The scientists from the University of South Australia collaborated with investigators from McGill University and the Jewish General Hospital in Canada and the Seoul National University in Korea.

BMJ, May 31, 2016

We were alerted to this story by an article in The Lead, South Australia.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 6 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.